Hail, Citrus
- When
- June 15, 12:53 PM EST
- Where
- Citrus County, Inverness
- Measured
- 1 in hail
- Reported by
- Trained Spotter
- Coordinates
- 28.840, -82.350
A trained spotter reported up to quarter sized hail falling in downtown Inverness.
Afternoon thunderstorms developed along seabreeze and outflow boundaries across the area. The storms contained large hail and strong wind gusts.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS TBW wrote it up.
Afternoon thunderstorms developed along seabreeze and outflow boundaries across the area. The storms contained large hail and strong wind gusts.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Tampa Bay, FL wrote its last area forecast discussion before the first event at Jun 15, 9:37 AM EST, 3 hours 16 minutes earlier.
AREA FORECAST DISCUSSION...CORRECTED NATIONAL WEATHER SERVICE TAMPA BAY RUSKIN FL 1037 AM EDT WED JUN 15 2011 CORRECTED TO ADD CLIMATE INFORMATION IN DISCUSSION PORTION .DISCUSSION... A TROUGH IN PLACE ACROSS NORTHERN FLORIDA AND HIGH PRESSURE OVER THE GULF OF MEXICO IS KEEPING MODERATE WESTERLY WINDS IN PLACE AND GUSTY ALONG THE COAST. OVERNIGHT LOWS REACHED RECORD HIGH MINIMUMS AT TAMPA INTERNATIONAL...SARASOTA-BRADENTON INTERNATIONAL...AND SAINT PETERSBURG-ALBERT WHITTED. SEE BELOW FOR DETAILS. CURRENT FORECAST IS ON TRACK WITH ISOLATED COASTAL TO SCATTERED INLAND MAINLY AFTERNOON THUNDERSTORMS POSSIBLE. HIGHS THIS AFTERNOON WILL BE IN THE UPPER 80S TO LOWER 90S COASTAL TO THE MID-UPPER 90S INLAND. AFTERNOON HEAT INDICES WILL BE GENERALLY 100-105. NO UPDATES PLANNED. SITE: MIN TEMP OBSERVED - PREVIOUS RECORD (*LAST OCCURRENCE) TPA: 83 - 81 IN 1998 SRQ: 81 - 78 IN 2010* SPG: 82 - 81 IN 1998 && .AVIATION... LOCAL MVFR CEILINGS IMPACTING THE TERMINALS EARLY THIS MORNING WILL SCATTERED OUT BY MID MORNING WITH MAINLY VFR CONDITIONS EXPECTED THE REST OF TODAY. ISOLATED SHOWERS OR STORMS SHOULD AGAIN REMAIN TO THE EAST OF THE TERMINAL SITES FROM SARASOTA NORTH TO TAMPA THROUGH THE AFTERNOON. THE EXCEPTION TO THIS WILL BE ACROSS THE SOUTHERN MOST TERMINALS KFMY AND KRSW WHERE SOME ISOLATED SHOWERS AND STORMS WILL BE POSSIBLE SO HAVE DEPICTED VCSH AND CB REMARKS FOR BOTH SITES MAINLY AFTER 19Z. SURFACE WINDS WILL BE FROM THE WEST IN THE 10 TO 15 KNOT RANGE WITH STRONG AND GUSTY WINDS IN AND NEAR THUNDERSTORMS. && .MARINE... WINDS ARE GENERALLY 10 TO 15 KNOTS AND GUSTY ALONG THE COAST WITH SEAS 2-3 FEET. THE CURRENT FORECAST IS ON TRACK AND HAVE NO MAJOR CHANGES PLANNED FOR THE UPDATE. && .TBW WATCHES/WARNINGS/ADVISORIES... FL...NONE. GULF WATERS...NONE. && SHORT TERM/MARINE/FIRE WEATHER...24/COLSON LONG TERM/AVIATION...57/MCMICHAEL
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE TAMPA BAY RUSKIN FL 526 AM EDT WED JUN 15 2011 FLZ039-042-043-048>052-055>057-060>062-065-152130- LEVY-CITRUS-SUMTER-HERNANDO-PASCO-PINELLAS-HILLSBOROUGH-POLK- MANATEE-HARDEE-HIGHLANDS-SARASOTA-DE SOTO-CHARLOTTE-LEE- 526 AM EDT WED JUN 15 2011 THIS HAZARDOUS WEATHER OUTLOOK IS FOR WEST CENTRAL AND SOUTHWEST FLORIDA. .DAY ONE...TODAY AND TONIGHT. ...THUNDERSTORM IMPACT... SCATTERED AFTERNOON THUNDERSTORMS WILL BE POSSIBLE LATER THIS AFTERNOON. THE GREATEST COVERAGE WILL BE INLAND AND GENERALLY SOUTH OF I 4. ISOLATED STRONG STORMS WILL HAVE THE POTENTIAL TO PRODUCE BRIEF BUT STRONG WIND GUSTS...HEAVY RAINFALL...SMALL HAIL AND FREQUENT LIGHTNING. .DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY. ...THUNDERSTORM IMPACT... AFTERNOON SEA BREEZE THUNDERSTORMS ARE EXPECTED TO DEVELOP OVER THE NEXT FEW AFTERNOONS. COVERAGE IS EXPECTED TO BE GREATER INLAND WITH THE EASTWARD PROPAGATION OF THE SEA BREEZE. MAY SEE A SEA BREEZE COLLISION NEAR POLK AND HIGHLANDS COUNTY TOMORROW AND FRIDAY WHICH WILL INCREASE TO THE RISK OF STRONG STORMS DEVELOPING. STORMS WILL HAVE THE POTENTIAL TO PRODUCE STRONG WIND GUSTS...HEAVY RAINFALL...SMALL HAIL AND FREQUENT LIGHTNING. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION WILL NOT BE NEEDED TODAY. BARRON
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE TAMPA BAY AREA - RUSKIN FL 136 PM EDT WED JUN 15 2011 FLZ042-043-048-151815- SUMTER-HERNANDO-CITRUS- 136 PM EDT WED JUN 15 2011 ...STRONG THUNDERSTORMS WILL AFFECT SOUTHEASTERN CITRUS...NORTHERN HERNANDO AND NORTHWESTERN SUMTER COUNTIES... NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATES STRONG THUNDERSTORMS LOCATED NEAR INVERNESS...MOVING SOUTH AT 5 MPH...WILL AFFECT INVERNESS...UNTIL 215 PM EDT. GUSTY WINDS 35 TO 45 MPH WILL BE POSSIBLE. FREQUENT LIGHTNING IS EXPECTED. TO BE SAFE GO INDOORS IMMEDIATELY. IF CAUGHT OUTSIDE...FIND A LOW SPOT...AND STAY AWAY FROM TALL OBJECTS. THIS STORM WILL PRODUCE PEA SIZE HAIL. WHEN DRIVING THROUGH HEAVY RAIN...SLOW DOWN. ALWAYS LEAVE A SAFE DISTANCE BETWEEN YOU AND OTHER VEHICLES. && LAT...LON 2872 8214 2866 8241 2891 8245 2895 8225 TIME...MOT...LOC 1736Z 345DEG 3KT 2884 8232
The Tampa radar (KTBW), 126 km away, was scanning. The volume nearest the first event began at 17:51 UTC.
8 hail, 2 thunderstorm wind. Local standard time, as filed.
A trained spotter reported up to quarter sized hail falling in downtown Inverness.
Quarter sized hail was reported at the sheriff's office.
A trained spotter reported hail up to the size of quarters in Lake Panasoffkee.
The public reported quarter sized hail near Highway 33 and Interstate 4.
The ASOS at Winter Haven's Gilbert Airport measured a wind gust of 55 knots or 63 mph.
Quarter sized hail was reported in Lake Alfred.
A trained spotter reported penny sized hail and a 42 mph wind gust in Lakeland.
A trained spotter reported nickel sized hail near Chiefland.
The public reported trees downed on Hammock Road and County Road 635, and power poles downed along State Road 17.
Penny sized hail was reported south of Cherry Lake.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Florida in 2011Every state in 2011This day in weather historyWarnings in Florida, June 2011
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 314822, 314872, 314873, 314875, 314901, 314894, 315323, 315324, 315330, 315332.